Alert archive / Nevada / Flash Flood Warnings in 2014
Flash Flood Warning 23, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Aug 6, 2014, 8:35 PM PDT for Douglas County, Nevada. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2014, 8:35 PM PDT (03:35 UTC)
- Expired
- Aug 6, 2014, 11:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Flood severity
- None
County Douglas County, NV
The radar
The Reno radar (KRGX), 95 km from the middle of the area, began a volume at 03:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 9:34 PM PDT | FLASH FLOOD | 6 E Gardnerville, NV | PINE NUT CREEK IS FLOODING NEAR LENA LANE. |
| Aug 6, 10:45 PM PDT | FLASH FLOOD | 5 E Gardnerville, NV | MAJOR LOSS OF ROAD NEAR FISH SPRINGS FIRE STATION DUE TO FLASH FLOODING. SERIOUS FLOODING NEAR THE STATION. RESIDENTS ARE BEING ADVISED TO SHELTER IN PLACE IF HOME NOT BEING IMPACTED BY WATER. |
| Aug 6, 11:25 PM PDT | FLASH FLOOD | 5 E Gardnerville, NV | HOUSE ON LUPO LANE HAS A FLOODED GARAGE. |
| Aug 6, 11:34 PM PDT | FLASH FLOOD | 5 E Gardnerville, NV | FLOODING REPORTED IN A HOME ON BLUE SAGE ROAD. NO INJURIES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 3.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1764 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
742 WGUS55 KREV 070335 FFWREV NVC005-070630- /O.NEW.KREV.FF.W.0023.140807T0335Z-140807T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RENO NV 835 PM PDT WED AUG 6 2014 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL DOUGLAS COUNTY IN WESTERN NEVADA... * UNTIL 1130 PM PDT * AT 829 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. THIS STORM IS PRODUCING TORRENTIAL RAINFALL OF 1 INCH OR MORE IN 45 MINUTES. * THE STORM IS OVER THE BISON FIRE AND PRODUCING HEAVY RAIN OVER THE SOUTHERN PORTION OF THE FIRE AND DOWNSTREAM. SMALL DRAINING THE PINE NUTS IN THE VICINITY OF THE BISON FIRE ARE SUSCEPTIBLE TO FLASH FLOODING INCLUDING PINE NUT CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLOODING IS IMMINENT OR OCCURRING. PEOPLE IN FLOOD PRONE AND LOW LYING AREAS SHOULD MOVE TO HIGHER GROUND. DO NOT ATTEMPT TO CROSS SWIFT FLOWING WATER BY FOOT OR AUTOMOBILE. && LAT...LON 3897 11972 3896 11948 3882 11948 3882 11967 $$ JHW
3 follow-up statements
701 WGUS75 KREV 070430 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 930 PM PDT WED AUG 6 2014 NVC005-070630- /O.CON.KREV.FF.W.0023.000000T0000Z-140807T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DOUGLAS NV- 930 PM PDT WED AUG 6 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM PDT FOR CENTRAL DOUGLAS COUNTY... AT 920 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. RADAR ESTIMATES BETWEEN 1 AND 2 INCHES OF RAIN HAS FALLEN SINCE 8 PM OVER THE SOUTHERN HALF OF THE BISON FIRE AND ADJACENT FOOTHILLS OF THE PINE NUT RANGE. THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL REMAIN OVER THE PINE NUTS THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS INCLUDING PINE NUT CREEK...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS...AND RANCHLAND ALONG THE BANKS OFCREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. && LAT...LON 3897 11972 3896 11948 3882 11948 3882 11967 $$ JHW
202 WGUS75 KREV 070437 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 937 PM PDT WED AUG 6 2014 NVC005-070630- /O.CON.KREV.FF.W.0023.000000T0000Z-140807T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DOUGLAS NV- 937 PM PDT WED AUG 6 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM PDT FOR CENTRAL DOUGLAS COUNTY... AT 931 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM PRODUCING FLASH FLOODING IN PINE NUT CREEK UPSTREAM OF GARNERVILLE. RADAR ESTIMATES BETWEEN 1 AND 2 INCHES OF RAIN HAS FALLEN FROM THIS THUNDERSTORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS...AND RANCHLAND ALONG THE BANKS OFCREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. && LAT...LON 3897 11972 3896 11948 3882 11948 3882 11967 $$ JHW
065 WGUS75 KREV 070508 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 1008 PM PDT WED AUG 6 2014 NVC005-070513- /O.CAN.KREV.FF.W.0023.000000T0000Z-140807T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DOUGLAS NV- 1008 PM PDT WED AUG 6 2014 ...THE FLASH FLOOD WARNING FOR CENTRAL DOUGLAS COUNTY HAS BEEN UPGRADED TO A FLASH FLOOD EMERGENCY... THE FLASH FLOOD WARNING HAS BEEN RE-ISSUED AND UPGRADED TO A FLASH FLOOD EMERGENCY FOR PINE NUT CREEK AS MAJOR FLOODING HAS BEEN REPORTED THERE. LAT...LON 3897 11972 3896 11948 3882 11948 3882 11967 $$ SNYDER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 1:40 PM PDT, 6 hours 55 minutes earlier.
Area forecast discussion, Aug 6, 1:40 PM PDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 140 PM PDT WED AUG 6 2014 .SYNOPSIS... MOISTURE WILL REMAIN IN PLACE THROUGH THURSDAY AS THE LOW PRESSURE OVER CALIFORNIA WEAKENS. SHOWER AND THUNDERSTORM COVERAGE WILL BE MORE TYPICAL OF SUMMER, ESPECIALLY THURSDAY, DEVELOPING ALONG THE SIERRA THEN MOVING OFF TO THE EAST. ANOTHER LOW PRESSURE APPROACHING THE WEST COAST COULD KEEP THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS GOING INTO EARLY NEXT WEEK. MUCH WARMER TEMPERATURES WILL RETURN TODAY AND REMAIN NEAR NORMAL FROM THURSDAY THROUGH NEXT WEEK. && .SHORT TERM... STRETCHED OUT UPPER LOW LOCATED NEAR THE CA/NV BORDER JUST NORTH OF BIH SHOULD SLOWLY LIFT EAST NORTHEAST TONIGHT. WEAK JET ON THE SOUTH SIDE OF THIS LOW SHOULD PROVIDE EXTRA LIFT ACROSS SRN AND ERN NEVADA...BUT LIMITED HELP TO CONVECTION HERE. PRESENCE OF SLIGHTLY COOLER AIR ALOFT ALONG WITH LESS OVERALL CLOUD COVER AND BETTER HEATING SOUTH OF HIGHWAY 50 SHOULD RESULT IN SCATTERED SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS OVER THE SRN 1/3 OF THE CWA THIS AFTERNOON AND EVENING. TO THE NORTH THE REMNANTS OF THE OLD DEFORMATION AXIS COMBINED WITH THE HEATING ON THE PERIPHERY OF THE CLOUD BAND OVER THE AREA SHOULD ALLOW SHOWERS AND AND THUNDERSTORMS...MAINLY ISOLATED...TO DEVELOP. MORE SCATTERED ACTIVITY IS POSSIBLE NORTH OF A LINE FROM LOVELOCK TO SUSANVILLE THIS AFTERNOON AND EVENING. ACTIVITY SHOULD DECREASE WITH SUNSET. PARTIAL CLEARING TONIGHT WILL ALLOW FOG TO DEVELOP IN THE MARTIS AND SIERRA VALLEYS AND OTHER VALLEYS WHERE SURFACE MOISTURE IS ABUNDANT AFTER TWO DAYS OF PERIODIC RAINS. LIGHT FLOW THURSDAY AND RESIDUAL MOISTURE SHOULD ALLOW FOR TERRAIN DRIVEN ACTIVITY AS DIFFERENTIAL HEATING BECOMES THE DOMINANT FORCING MECHANISM. HARD TO PIN DOWN WHERE THE HIGHEST POPS WILL BE...BUT THE GENERAL THINKING IS WITH A LACK OF LOW TO MID FLOW ACTING TO ORGANIZE STORMS...THE BEST CHANCES SHOULD BE NEAR AND JUST EAST OF THE SIERRA AND RANGES IN FAR WRN NV. TEMPS RISE TO NEAR AVERAGE GIVEN BETTER HEATING. ANOTHER WAVE APPROACHES THE REGION ON FRIDAY...BUT MOST OF THE FORCING WITH THIS WAVE STAYS NORTH OF THE REGION. STILL...ITS PRESENCE SHOULD PRODUCE SLIGHTLY STRONGER SW FLOW. THIS WOULD LEAD TO A POSSIBILITY OF STORMS PUSHING OUT OF THE TAHOE BASIN BY LATE AFTERNOON/EARLY EVENING. THIS WAS ACCOUNTED FOR IN THE FORECAST. 20 .LONG TERM...SATURDAY THROUGH WEDNESDAY... FEW CHANGES IN THE LONG TERM FORECAST THROUGH THE MIDDLE OF NEXT WEEK. MODELS CONTINUE TO DEVELOP A CLOSED LOW OFF THE CALIFORNIA COAST. CONFIDENCE IMPROVING IN THIS DEVELOPMENT AS IT HAS BEEN DEPICTED IN THE LAST SEVERAL RUNS IN ALL GLOBAL MODELS. UNCERTAINTIES IN THE FORECAST HINGE AROUND POSITION OF THE LOW WHICH HAS BEEN INCONSISTENT RUN TO RUN. HAVE TRENDED FORECAST BASED ON THE ENSEMBLE MEAN WHICH POSITIONS THE LOW OFF THE CENTRAL CALIFORNIA COAST. THIS WOULD PLACE THE SIERRA IN SOME FAVORABLE DEFORMATION PARTICULARLY ON MONDAY. IF THIS IDEA HOLDS WOULD NEED TO INCREASE POPS BUT WITH THE AFOREMENTIONED RUN CONSISTENCY ISSUES WILL STILL GO WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY TROUGH MONDAY. MOST MODELS PUSHING THE LOW TO THE EAST BY TUESDAY WHICH WOULD LEAD TO DRIER CONDITIONS AND A WARMING TREND. FUENTES && .AVIATION... SHOWERS AND THUNDERSTORMS POSSIBLE THROUGH THIS EVENING WITH BEST POTENTIAL FOR KMMH WHERE CLEAR SKIES MAY ALLOW STRONGER SURFACE BASED INSTABILITY WITH A 20% CHANCE OF THUNDERSTORMS. A 5-10% CHANCE OF THUNDERSTORMS FOR KTRK/KTVL/KRNO/KCXP. MVFR/IFR CONDITIONS POSSIBLE NEAR SHOWERS AND STORMS WITH HEAVY RAIN AND GUSTY OUTFLOW WINDS TO 40 KTS POSSIBLE. RECENT RAINFALL AND CLEARING SKIES TONIGHT MAY RESULT IN AREAS OF FOG FOR KTRK AND THE MARTIS VALLEY AREA. FOR TUESDAY LOW PRESSURE WILL REMAIN ALONG THE WEST COAST WITH BEST CHANCE OF SHOWERS AND THUNDERSTORMS WEST OF SUSANVILLE-HAWTHORNE WITH STORM CHANCES 15-20% FOR THE SIERRA TERMINALS AND 15% FOR KNRO/KCXP. FUENTES && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Local storm report, Aug 6, 4:41 PM PDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
441 PM PDT WED AUG 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL N CONWAY SUMMIT 38.09N 119.18W
08/06/2014 E1.00 INCH MONO CA TRAINED SPOTTER
A TRAINED SPOTTER REPORTED HAIL ESTIMATED AT ABOUT A HALF
INCH ALONG CONWAY SUMMIT.
0438 PM HAIL 7 S BRIDGEPORT 38.16N 119.22W
08/06/2014 E0.50 INCH MONO CA DEPT OF HIGHWAYS
CALTRANS REPORTED 1/2 INCH HAIL ACCUMULATED 4 TO 5 INCHES
DEEP STOPPING TRAFFIC ON HIGHWAY 395.
&&
ZTOLBYSpecial weather statement, Aug 6, 4:47 PM PDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
447 PM PDT WED AUG 6 2014
CAZ071-070030-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
447 PM PDT WED AUG 6 2014
...STRONG THUNDERSTORM ON HIGHWAY 89 BETWEEN CALPINE AND GRAEAGLE...
AT 439 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 4 MILES NORTHWEST OF CALPINE...OR 8 MILES
SOUTHEAST OF GRAEAGLE...AND MOVING SOUTHWEST AT 10 MPH.
OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER
HOUR...PENNY SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH
THIS STORM.
* LOCATIONS AFFECTED THROUGH 515 PM PDT INCLUDE...CALPINE...SATTLEY
AND CA 89 AT SIERRA-PLUMAS CO LINE.
&&
LAT...LON 3982 12056 3974 12035 3954 12044 3955 12046
3960 12047 3970 12064
TIME...MOT...LOC 2347Z 063DEG 6KT 3970 12050Special weather statement, Aug 6, 5:24 PM PDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 524 PM PDT WED AUG 6 2014 NVZ001-070115- MINERAL AND SOUTHERN LYON COUNTIES- 524 PM PDT WED AUG 6 2014 ...STRONG THUNDERSTORMS DEVELOPING IN SOUTHERN MINERAL COUNTY... AT 518 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 17 MILES SOUTHWEST OF MINA...OR 23 MILES NORTHWEST OF COALDALE...AND MOVING WEST AT 5 MPH. OCCASIONAL LIGHTNING...HEAVY RAIN WITH AMOUNTS NEAR ONE INCH PER HOUR...PENNY SIZE HAIL...AND GUSTY WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 615 PM PDT INCLUDE STATE ROUTE 360 SOUTHWEST OF TONOPAH JUNCTION. && LAT...LON 3836 11872 3853 11832 3820 11805 3792 11840 TIME...MOT...LOC 0021Z 095DEG 3KT 3817 11826 TF
Local storm report, Aug 6, 6:27 PM PDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
627 PM PDT WED AUG 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM FLASH FLOOD SSE LUNING 38.51N 118.18W
08/06/2014 MINERAL NV TRAINED SPOTTER
FLASH FLOODING REPORTED IN THE MOUNTAINS SE OF LUNING
HEADING TOWARDS HIGHWAY 95.
0624 PM FLASH FLOOD 6 SW LUNING 38.45N 118.26W
08/06/2014 MINERAL NV PUBLIC
4 FEET OF WATER IN DRY WASH BEGINNING TO CUT INTO ROADS
IN AREA NEAR OLD GUZZLER STATION.
&&
JWALLMANLocal storm report, Aug 6, 6:28 PM PDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RENO NV
628 PM PDT WED AUG 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM FLASH FLOOD 6 SW LUNING 38.45N 118.26W
08/06/2014 MINERAL NV TRAINED SPOTTER
FLASH FLOODING REPORTED IN THE MOUNTAINS SW OF LUNING
HEADING TOWARDS HIGHWAY 95.
&&
JWALLMANLocal storm report, Aug 6, 7:25 PM PDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
725 PM PDT WED AUG 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM FLASH FLOOD SSE LUNING 38.51N 118.18W
08/06/2014 MINERAL NV TRAINED SPOTTER
TRAINED SPOTTER REPORTED FLASH FLOODING ON HIGHWAY 95
NEAR MILE MARKER 29. WATER IN DITCH IS RUNNING STRONG
WITH WATER STARTING TO COVER ROADWAY.
0720 PM FLASH FLOOD 4 W MONITOR PASS 38.68N 119.69W
08/06/2014 ALPINE CA COUNTY OFFICIAL
ALPINE COUNTY SHERIFF DEPARTMENT REPORTED MUDSLIDES OVER
WOLF CREEK ROAD NEAR HIGHWAY 4 IN ALPINE COUNTY.
0720 PM FLASH FLOOD 1 SW HAWTHORNE 38.51N 118.64W
08/06/2014 MINERAL NV LAW ENFORCEMENT
MINERAL COUNTY SHERIFF REPORTED MUDSLIDE OVER LUCKY BOY
ROAD NEAR HAWTHORNE.
&&
JWALLMANThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:24 PM PDT | Special Weather Statement | REV | Mineral | 51 min |
| Aug 6, 6:02 PM PDT | Areal Flood Advisory | REV | Mineral | 118 min |
| Aug 6, 6:24 PM PDT | Flash Flood Warning | REV | Mineral | 111 min |
| Aug 6, 6:56 PM PDT | Flash Flood Warning | REV | Mineral | 2 hr |
| Aug 6, 10:04 PM PDT | Flash Flood Warning | REV | Douglas | 3 hr |
| Aug 7, 4:42 PM PDT | Special Weather Statement | REV | 48 min |
Nearby
Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.